Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 37, NWS La Crosse, WI

July 4, 2003Allamakee County, Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 4, 2003, 3:28 AM CDT for Allamakee County, Clayton County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 3:28 AM CDT (08:28 UTC)
Expired
Jul 4, 2003, 4:15 AM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Allamakee County, IA, Clayton County, IA

The radar

The La Crosse radar (KARX), 91 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1426 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WUUS53 KARX 040828
SVRARX
IAC005-043-040915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
328 AM CDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLAMAKEE COUNTY IN NORTHEAST IOWA
  CLAYTON COUNTY IN NORTHEAST IOWA

* UNTIL 415 AM CDT

* AT 328 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS FROM 14 MILES NORTHWEST OF WAUKON TO 2 MILES
  NORTH OF INDEPENDENCE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  NEAR VOLGA...AND ROSSVILLE AT 335 AM CDT...
  NEAR WATSON...AND WATERVILLE AT 340 AM CDT...
  NEAR VILLAGE CREEK...AND NATIONAL AT 345 AM CDT...
  NEAR MARQUETTE...AND GARNAVILLO AT 350 AM CDT...
  NEAR OSTERDOCK AT 400 AM CDT...

DAMAGING WIND GUSTS ARE THE MAIN THREAT FROM THESE STORMS. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

LAT...LON 4347 9156 4301 9159 4252 9157 4236 9108
          4283 9117 4347 9122

$$

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:36 PM CDT, 11 hours 52 minutes earlier.

Area forecast discussion, Jul 3, 3:36 PM CDT, 11 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
336 PM CDT THU JUL 3 2003

THE SEVERE WEATHER THREAT FOR TONIGHT AND FRIDAY ARE THE PRIMARY
CONCERNS FOR THIS FORECAST PACKAGE.

AT 3 PM...A RATHER COMPLICATED SURFACE ANALYSIS WAS LOCATED ACROSS
THE UPPER MISSISSIPPI VALLEY. SEVERAL OUTFLOW BOUNDARIES WERE NOTED
ACROSS SOUTHERN WISCONSIN. A SURFACE COLD FRONT WAS LOCATED FROM
NORTHEAST MINNESOTA SOUTHWEST TO THE SIOUX FALLS SOUTH DAKOTA. WITH
SUNSHINE ACROSS IOWA MUCH OF THE DAY...SURFACE BASED CAPES HAVE
CLIMBED ABOVE 4500 J/KG. HOWEVER...THE 18Z SOUNDINGS ACROSS THE AREA
SHOW A STRONG CAP ACROSS IOWA...MUCH OF IOWA...EASTERN SOUTH
DAKOTA...AND NEBRASKA.

OTHER THAN THE 850 MB TEMPERATURES BEING ABOUT 2C TOO COLD ACROSS
THE UPPER MISSISSIPPI VALLEY AND NORTHERN PLAINS...THE 03/12Z MODELS
WERE FAIRLY WELL INITIALIZED. THE MODELS SHOW ARE IN VERY GOOD
AGREEMENT THAT THERE WILL BE LITTLE CHANCE OF PRECIPITATION THROUGH
THIS EVENING. THE 03/18Z MESO ETA 850 MB MOISTURE TRANSPORT VECTORS
SHOWS GOOD CONVERGENCE TAKING PLACE ACROSS WESTERN SOUTH DAKOTA AND
WESTERN NEBRASKA AFTER 03Z TONIGHT. THIS EVENTUALLY EVOLVES INTO A
THUNDERSTORM COMPLEX DEVELOPING IN THIS SAME AREA AROUND 06Z
TONIGHT. CORFIDI VECTORS SHOWS THAT THIS COMPLEX WILL MOVE EAST
NORTHEAST TOWARD SOUTHEAST MINNESOTA BY SUNRISE ON FRIDAY.
THE 03/12Z ETA AND GFS SHOW THIS SAME COMPLEX MOVING THROUGH FURTHER
SOUTH AND LATER IN THE MORNING. AS A RESULT...THERE IS STILL SOME
QUESTION ON THE EXACT TRACK OF THIS SYSTEM. RIGHT NOW...IT APPEARS
THAT THE MAIN SEVERE WEATHER THREATS WITH THIS SYSTEM WILL BE
DAMAGING WINDS AND LARGE HAIL. THE STORM PREDICTION CENTER HAS
NORTHEAST IOWA AND SOUTHERN WISCONSIN UNDER A MODERATE RISK OF
SEVERE WEATHER AND THIS SEEMS REASONABLE RIGHT NOW.

ON FRIDAY AFTERNOON AND NIGHT...THE FRONT WHICH IS CURRENTLY TO OUR
WEST WILL SLIDE SOUTHEAST INTO NORTHERN IOWA AND NORTHERN ILLINOIS.
THIS FRONT WILL THEN BECOME STATIONARY ON SATURDAY AND RETURN BACK
NORTH OF SATURDAY NIGHT. DEPENDING ON THE LOCATION OF THIS FRONT...
WE MAY SEE SOME ELEVATED THUNDERSTORMS ON SATURDAY NIGHT. THE
PRIMARY SEVERE WEATHER THREAT AT THIS TIME APPEARS TO BE LARGE HAIL.

ON SUNDAY NIGHT...YET ANOTHER THUNDERSTORM COMPLEX WILL DEVELOP
ACROSS WEST CENTRAL MINNESOTA...AND THEN MOVE EAST ACROSS OUR AREA
LATE SUNDAY NIGHT AND MONDAY MORNING. THIS SYSTEM ALSO BEARS SOME
WATCHING FOR SEVERE WEATHER.

EXTENDED MODEL DISCUSSION...

THE 03/06Z GFS SHOWED ANOTHER MESOSCALE CONVECTIVE COMPLEX
DEVELOPING ACROSS SOUTH DAKOTA AND NEBRASKA DURING THE DAY
MONDAY...AND THEN TRACK EASTWARD ACROSS OUR AREA ON MONDAY AFTERNOON
AND NIGHT. THIS IS SIGNIFICANTLY FURTHER NORTH THAN PREVIOUS MODEL
RUNS FOR THIS TIME PERIOD. THE 03/12Z GFS SHOWS A SIMILAR
DEVELOPMENT...BUT THE AREA OF THUNDERSTORMS MOVES SLIGHTLY FURTHER
SOUTH ACROSS SOUTHERN MINNESOTA...NORTHERN IOWA...SOUTHERN
WISCONSIN...AND NORTHERN ILLINOIS. LOOKING AT THE OTHER EXTENDED
03/00Z MODELS...BOTH THE CANADIAN...GFS...AND EUROPEAN SHOWED THAT
THE THUNDERSTORM COMPLEX WOULD MOVE THROUGH ON MONDAY MORNING AND NO
DEVELOPMENT LATER IN THE DAY. SINCE THE LATER RUNS OF THE GFS APPEAR
TO BE AN OUTLIER AND WE HAD NO PRECIPITATION ON MONDAY AFTERNOON...
I WILL KEEP THE FORECAST DRY FOR THAT TIME.

ON TUESDAY AND WEDNESDAY...A 500 MB SHORT WAVE RIDGE OF HIGH
PRESSURE WILL BE LOCATED ACROSS THE AREA. THE STRENGTH OF THIS RIDGE
IS UNCERTAIN AT THIS TIME DUE TO SOME INCONSISTENCIES OF WHEN THE
CLOSED UPPER LEVEL LOW OVER THE EASTERN PACIFIC WILL LIFT NORTHEAST
INTO THE WEST COAST. EVEN THOUGH THIS WILL BE THE CASE...THIS UPPER
LEVEL HIGH SHOULD BE STRONG ENOUGH TO PRODUCE DRY WEATHER DURING
THESE DAYS.

LOOKING AHEAD TO NEXT THURSDAY...THE ENSEMBLES SHOW QUITE A BIT OF
UNCERTAINTY WITH THE STRENGTH OF THE 500 MB SHORT WAVE TROUGH THAT
WILL BE MOVING SOUTHEAST ACROSS THE AREA. DUE TO THIS UNCERTAINTY...
I HAVE PLACED SMALL PRECIPITATION CHANCES ALONG THE SURFACE COLD
FRONT.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

BOYNE
Hazardous weather outlook, Jul 3, 11:51 AM CDT, 15 hours 37 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1151 AM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT OVER CENTRAL MINNESOTA WILL TRACK EAST INTO
WESTERN WISCONSIN LATE THIS AFTERNOON. DUE TO THE UNSTABLE AIR MASS
OUT AHEAD OF THE FRONT...SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...SOUTHWEST AND CENTRAL
WISCONSIN. WITH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS OVER
PARTS OF SOUTHWEST AND CENTRAL WISCONSIN. NONE OF THESE STORMS
HOWEVER ARE EXPECTED TO BE ORGANIZED OR SEVERE.

THE COLD FRONT WILL TRACK EAST INTO CENTRAL WISCONSIN BY LATE THIS
EVENING...AND THEN BECOME STATIONARY. A LOW PRESSURE SYSTEM OVER
SOUTH DAKOTA WILL MOVE EAST AND INTERACT WITH THE STALLED
FRONT...SPREADING SHOWERS AND THUNDERSTORMS ACROSS THE AREA TONIGHT.
SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL BEING THE PRIMARY THREAT. HEAVY RAINFALL WILL ALSO BE LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COLD FRONT WILL SLIP SOUTH INTO NORTHERN ILLINOIS BY FRIDAY
MORNING. A WAVE OF LOW PRESSURE WILL RIDE EAST ALONG THIS FRONT
YIELDING A CHANCE OF THUNDERSTORMS...MAINLY ACROSS SOUTHWEST
WISCONSIN...SOUTHEAST MINNESOTA...AND NORTHEAST IOWA. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

THE NEXT CHANCE OF THUNDERSTORMS WILL COME ALONG SUNDAY INTO MONDAY
AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE EAST TOWARD THE AREA
FROM THE NORTHERN PLAINS. AT THIS TIME...ORGANIZED SEVERE WEATHER IS
NOT ANTICIPATED FOR THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT OVER PARTS OF
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST-CENTRAL WISCONSIN.

DTJ

In the hours before

Local storm report, Jul 4, 2:48 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0248 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 AM    WALTHAM                   MN   60 MPH TSTORM WIND
07/04/03   MOWER

MW
Local storm report, Jul 4, 3:08 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0308 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 AM    SPRING VALLEY             MN   WIND DAMAGE
07/04/03   FILLMORE                       LARGE TREE DOWN ONTO HOUSE

MW
Local storm report, Jul 4, 3:20 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0320 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 AM    OSAGE                     IA   WIND DAMAGE
07/04/03   MITCHELL                       LARGE TREE DOWN

0225 AM    ORCHARD                   IA   WIND DAMAGE
07/04/03   MITCHELL                       LARGE TREES DOWN

MW
Local storm report, Jul 4, 3:28 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0328 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0324 AM    WEST UNION                IA   63 MPH TSTORM WIND
07/04/03   FAYETTE                        MEASURED WIND SPEED 63 MPH

MW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:52 AM CDTSevere Thunderstorm WarningARXFloyd, Mitchell68 min
Jul 4, 2:17 AM CDTSevere Thunderstorm WarningARXChickasaw, Howard58 min
Jul 4, 2:49 AM CDTSevere Thunderstorm WarningARXFayette, Winneshiek56 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.